Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Raleigh, NC

March 31, 2002Chatham County, Lee County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 31, 2002, 4:48 PM EST for Chatham County, Lee County, North Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 2002, 4:48 PM EST (21:48 UTC)
Expired
Mar 31, 2002, 5:15 PM EST
In force
27 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Chatham County, NC, Lee County, NC

What was reported inside it

TimeReportWhereRemark
Mar 31, 4:50 PM ESTHail 1.75Sanford, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 312148
SVRRAH
NCC037-105-312215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
448 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHATHAM COUNTY IN NORTH CAROLINA
  LEE COUNTY IN NORTH CAROLINA

* UNTIL 515 PM EST

* AT 448 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF SANFORD...MOVING NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SOUTHEAST OF PITTSBORO AT 455 PM EST

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

$$

RLH/WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:22 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 31, 2:22 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
222 PM EST SUN MAR 31 2002

SEVERE WEATHER WATCH TO CONTINUE SOUTHEAST THIS EVENING...

RAIN AND A CHANCE OF THUNDERSTORMS WILL BE CONTINUED WITH AND AHEAD
OF THE COLD FRONT FOR EARLY TONIGHT...ENDING 10PM-MID WEST...MID-2AM
CENTRAL...AND 2-4AM EAST IN THE RAH CWA.  TEMPERATURES WILL BE
NEARLY STEADY OR WARMING SLIGHTLY UNTIL FRONTAL PASSAGE. MORNING
LOWS WILL RANGE FROM MID 40S NORTHWEST TO MID 50S SOUTHEAST.

THE NEXT TWO DAYS SHOULD BE MOSTLY SUNNY AND DRY AS HIGH PRESSURE
ASSOCIATED WITH A CONTINENTAL AIRMASS OF PACIFIC ORIGIN BUILDS INTO
THE REGION FROM THE WEST.  SEASONABLE HIGHS OF MID TO UPPER 60S
MONDAY SHOULD WARM TO MID TO UPPER 70S ON TUESDAY.  RADIATIONAL
COOLING MONDAY NIGHT SHOULD ALLOW TUESDAY MORNING LOWS TO READ LOWER
TO MID 40S.

GIVEN WEAK RETURN OF LOW LEVEL MOISTURE AND A LEADING PREDOMINANT
WESTERLY COMPONENT OF WIND AHEAD OF THE NEXT COLD FRONT...RAIN
CHANCES WILL BE KEPT SLIGHT FOR WEDNESDAY.  THE AIRMASS WILL BE IN
TRANSITION WEDNESDAY WITH MORNING LOWS MAINLY 50S AND DAYTIME HIGHS
IN THE UPPER 60S TO LOWER 70S.  THE AIR SHOULD DRY BUT REMAIN PARTLY
CLOUDY WITH HIGHER CLOUDS THURSDAY AS A SECONDARY TROUGH/ LAGGING
SHORT WAVES PASS IN THE SOUTHERN STREAM.  THIS SHOULD BE FOLLOWED BY
DRIER AND COOLER AIR FRIDAY AND INTO NEXT WEEKEND AS A HUDSON BAY
HIGH EXTENDS SOUTH.

.RAH...NONE.

RFG

In the hours before

Local storm report, Mar 31, 1:15 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
115 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    3 W FAYETTEVILLE          NC   1.75 INCH HAIL
03/31/02   CUMBERLAND
Local storm report, Mar 31, 2:10 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
210 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0203 PM    JUST S HOPE MILLS         NC   1.00 INCH HAIL
03/31/02   CUMBERLAND
Local storm report, Mar 31, 2:13 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
213 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0206 PM    3 E FAYETTEVILLE          NC   1.00 INCH HAIL
03/31/02   CUMBERLAND
Local storm report, Mar 31, 2:31 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
231 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    10 SE FOUR OAKS           NC   1.00 INCH HAIL
03/31/02   JOHNSTON
Local storm report, Mar 31, 3:26 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
326 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    STANFIELD                 NC   .75 INCH HAIL
03/31/02   STANLY
Local storm report, Mar 31, 3:38 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
338 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    3 W FAYETTEVILLE          NC   1.75 INCH HAIL
03/31/02   CUMBERLAND

0203 PM    JUST S HOPE MILLS         NC   1.00 INCH HAIL
03/31/02   CUMBERLAND

0206 PM    3 E FAYETTEVILLE          NC   1.00 INCH HAIL
03/31/02   CUMBERLAND

0230 PM    10 SE FOUR OAKS           NC   1.00 INCH HAIL
03/31/02   JOHNSTON

0245 PM    15 W CLINTON              NC   1.75 INCH HAIL
03/31/02   SAMPSON

0325 PM    STANFIELD                 NC   .75 INCH HAIL
03/31/02   STANLY

0330 PM    HOPE MILLS                NC   .88 INCH HAIL
03/31/02   CUMBERLAND

0335 PM    3 E OAKBORO               NC   1.25 INCH HAIL
03/31/02   STANLY

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 12:45 PM ESTSevere Thunderstorm WarningRAHScotland45 min
Mar 31, 1:02 PM ESTSevere Thunderstorm WarningRAHCumberland43 min
Mar 31, 1:58 PM ESTSevere Thunderstorm WarningRAHSampson17 min
Mar 31, 2:00 PM ESTSevere Thunderstorm WarningRAHCumberland30 min
Mar 31, 2:26 PM ESTSevere Thunderstorm WarningRAHSampson34 min
Mar 31, 2:30 PM ESTSevere Thunderstorm WarningRAHJohnston, Wayne30 min
Mar 31, 2:34 PM ESTTornado WarningRAHSampson26 min
Mar 31, 2:50 PM ESTSevere Thunderstorm WarningRAHCumberland25 min
Mar 31, 3:04 PM ESTSevere Thunderstorm WarningRAHSampson26 min
Mar 31, 3:05 PM ESTSevere Thunderstorm WarningRAHWayne25 min
Mar 31, 3:13 PM ESTSevere Thunderstorm WarningRAHStanly62 min
Mar 31, 3:40 PM ESTSevere Thunderstorm WarningRAHMontgomery50 min
Mar 31, 4:08 PM ESTSevere Thunderstorm WarningRAHCumberland22 min
Mar 31, 4:15 PM ESTSevere Thunderstorm WarningRAHAnson30 min
Mar 31, 5:11 PM ESTSevere Thunderstorm WarningRAHWake49 min
Mar 31, 6:20 PM ESTFlash Flood WarningRAHWake85 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.